Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 248, NWS Binghamton, NY

August 27, 2021Bradford County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at Aug 27, 2021, 5:38 PM EDT for Bradford County, Pennsylvania. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 27, 2021, 5:38 PM EDT (21:38 UTC)
Expired
Aug 27, 2021, 6:30 PM EDT
In force
52 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Bradford County, PA

The radar

The Binghamton radar (KBGM), 83 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 5:58 PM EDTTSTM WND DMG1 Nnw Le Roy, PASTRONG THUNDERSTORM WINDS KNOCKED DOWN TREE ONTO ROADWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.6 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2021-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 321 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2021-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
321 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
642 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

004 
WUUS51 KBGM 272138
SVRBGM
PAC015-272230-
/O.NEW.KBGM.SV.W.0248.210827T2138Z-210827T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
538 PM EDT Fri Aug 27 2021

The National Weather Service in Binghamton has issued a

* Severe Thunderstorm Warning for...
  Southwestern Bradford County in northeastern Pennsylvania...

* Until 630 PM EDT.

* At 538 PM EDT, severe thunderstorms were located along a line
  extending from near Le Roy to near Grover, moving southeast at 15
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  West Franklin, West Burlington, New Albany, Overton, Franklindale,
  Le Roy, South Branch, West Le Roy and Evergreen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Heavy rainfall is occurring with these storms, and may lead to flash
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4159 7685 4181 7675 4164 7636 4155 7640
TIME...MOT...LOC 2138Z 313DEG 13KT 4172 7674 4161 7679 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TAC
2 follow-up statements
940 
WWUS51 KBGM 272211
SVSBGM

Severe Weather Statement
National Weather Service Binghamton NY
611 PM EDT Fri Aug 27 2021

PAC015-272230-
/O.CON.KBGM.SV.W.0248.000000T0000Z-210827T2230Z/
Bradford PA-
611 PM EDT Fri Aug 27 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR SOUTH CENTRAL BRADFORD COUNTY...

At 610 PM EDT, severe thunderstorms were located along a line
extending from Franklindale to 6 miles southeast of Le Roy, moving
east at 20 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Law enforcement reported a tree down in Le Roy.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
West Franklin, West Burlington, New Albany, Overton, Franklindale, Le
Roy, South Branch and Evergreen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4158 7675 4178 7669 4164 7636 4155 7640
TIME...MOT...LOC 2210Z 283DEG 16KT 4171 7657 4160 7662 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TAC
621 
WWUS51 KBGM 272228
SVSBGM

Severe Weather Statement
National Weather Service Binghamton NY
628 PM EDT Fri Aug 27 2021

PAC015-272236-
/O.EXP.KBGM.SV.W.0248.000000T0000Z-210827T2230Z/
Bradford PA-
628 PM EDT Fri Aug 27 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BRADFORD COUNTY
WILL EXPIRE AT 630 PM EDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy 
rain is still possible with these thunderstorms. A flash flood 
warning is in effect until 845 PM for southwestern Bradford County. 

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Binghamton.

LAT...LON 4158 7675 4178 7669 4164 7636 4155 7640
TIME...MOT...LOC 2226Z 313DEG 13KT 4171 7657 4160 7662 

$$

TAC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 3:33 PM EDT, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 27, 3:33 PM EDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
333 PM EDT Fri Aug 27 2021

.SYNOPSIS...
Isolated to scattered thunderstorms are expected this afternoon
and evening with heavy rain possible. Warm and humid conditions
are expected through the weekend as well as scattered showers
and thunderstorms. A cold front Monday will bring additional
showers and thunderstorms.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
330 PM Update...

Showers and thunderstorms have developed across CNY as well as parts
of NEPA. These slow moving storms are producing heavy rainfall and
already causing some localized flash flooding in Steuben County.
While PWATs are only 1.5" in CNY, antecedent conditions from
previous heavy rainfall events combined with heavy rainfall in a
short period of time will cause some issues. The higher PWATs are in
NEPA are around 2". Localized flash flooding will be the main
concern this afternoon and evening. SBCAPE is fairly high with
values of around 2000 J/kg but there is not much shear. Based on
this, storms could be sub-severe with gusty winds. Showers and
thunderstorms should diminish overnight except in NEPA and the
Catskills where there remains chance PoPs during the overnight hours.

With the cold front passing through, temps tonight will be cooler as
they fall into the 60s with some 50s possible in the higher
elevations east of I-81. With the added moisture form rain showers,
valley fog will form overnight and hang around through Saturday
morning.

Fog should lift by mid-morning. However, with the cold front hanging
around, some showers and thunderstorms will be possible tomorrow
morning, mainly along the Twin Tiers and areas southward. Conditions
Saturday will be about the same as today with minor differences. The
first is that CAPE will be lacking. SBCAPE may be around 1000 J/kg
in the western portions of the Finger Lakes and Southern Tier.
Otherwise is looks to be negligible elsewhere. Shear will also be
quit limited. PWATs will be 1.8 to 2" across most of the area
tomorrow. With these high values, heavy rainfall will be possible.
Once again, localized flash flooding would be the main concern.

Temperatures will max out in the 70s and low 80s. The highest temps
will be mainly in the Finger Lakes region. Low temps will be
slightly warmer but still expected to remain in the 60s.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Warm and humid conditions will continue this weekend with a warm
front poised to lift across NY on Sunday. This feature will be the
trigger for scattered showers and thunderstorms, probably most
concentrated on Sunday afternoon...but with a moving front, any time
of the day is up for grabs. Loss of heating in the evening should
bring a period of relatively inactive weather before the upper level
ridge breaks down later Sunday night. With a weak wave approaching
our  northwestern zones chances for showers and thunderstorms will
be on the uptick overnight.

On Monday, a cold front is forecast to press south and east across
the CWA through the day. Carrying likely to near categorical PoPs
during this period as the environment will become unstable and
favorable for convective development. Surface dew points back up
above 70 and PWATS around 1.75 inches will allow the developing
convection to produce locally heavy rainfall. Also, MLCAPE progged
around 800-1500 J/Kg and deep layer shear up to 30 kts may allow for
some stronger thunderstorms to develop.  Models remain in good
agreement on the general timing of the front and available
moisture/instability, and the NBM guidance has come around to our
earlier high PoP forecast.

The front is expected to slip south of our NEPA counties by Tuesday
morning, although there is some split in the latest model solutions.
Still planning on high pressure from Canada winning out with things
drying out Monday night; although valley fog will be a good bet as
weak high pressure and light winds nose into the area from the
north.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Some uncertainty this period with respect to Hurricane Ida moving
into the Gulf states and interacting with the prevailing flow.
Therefore, lower confidence in the forecast to start off the long
term period.

We should escape with most of Tuesday in tact under building high
pressure from Canada dropping dewpoints, temperatures, and reducing
sky cover. The latest 12Z guidance suggests rainfall from Ida
may surge at least into NEPA during Tuesday night and Wednesday
even with the main circulation remaining to our south. The GFS
was on this last night, and now the ECMWF solution warrants
increasing PoPs a little over PA and the NY Southern
Tier...albeit that solution is running about 12 hours slower.
Canadian GGEM seems to be more in the quicker GFS camp for a
Wednesday rainfall. We will have to watch this very closely
given the antecedent moisture conditions and over-sensitivity
to additional rainfall and runoff. If Ida comes onshore as a
major category 3, or 4...the mainstream operational global
models may not be handling its future behavior correctly at all.

The blended guidance (NBM) and therefore our official forecast dry
things out across the whole area Thursday into next Friday, with
cooler, less humid and generally seasonable weather expected under
mostly sunny skies. ECMWF would again put a crimp in the mainly
dry Wed night-Thursday forecast based on its timing...but most
solutions take Ida out of the picture for sure on Friday and
next weekend.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
Mainly VFR conditions are expected through this evening. The
ceilings at ITH continue below MVFR but should lift later this
afternoon. There is a chance for scattered showers/thunderstorms
this afternoon. The best chances are near the NY/PA border and
areas southward, so ELM, BGM, and AVP could observe some
showers/storms and brief restrictions this afternoon. Confidence
was too low to include thunder at ELM and BGM. By 00z, most of
the showers/storms should dissipate.

Fog will be an issue again overnight at ITH, ELM, BGM, and
possibly at AVP. Confidence is low at AVP, so a TEMPO was used
for now. ELM could see visibilities drop below 1SM and ceilings
down to 200 ft AGL. BGM could see ceilings drop to Fuel Alt as
well. While the fog should lift out by 14z Saturday, IFR to
Fuel Alt ceilings will last throughout the rest of the day
Saturday at all terminals except SYR and RME.

Winds will be light and variable today except if showers/storms
are over a terminal. Winds become slightly stronger tomorrow
(less than 10 kts) and will be mainly out of the east-southeast.

Outlook...

Saturday through Monday...Mainly VFR with patchy fog possible
and afternoon thunderstorms may cause brief restrictions at
times.

Tuesday through Wednesday...Mainly VFR. Slight chance for
showers and thunderstorms and associated restrictions.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...BTL
NEAR TERM...BTL/MPK
SHORT TERM...JAB
LONG TERM...JAB
AVIATION...BTL
Hazardous weather outlook, Aug 27, 3:49 PM EDT, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
349 PM EDT Fri Aug 27 2021

NYZ022>025-044-045-055-056-062-PAZ038>040-043-044-047-048-072-282000-
Steuben-Schuyler-Chemung-Tompkins-Cortland-Chenango-Tioga-Broome-
Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna-
Luzerne-Pike-Southern Wayne-
349 PM EDT Fri Aug 27 2021

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected this afternoon and evening.
These storms will produce heavy rainfall which will lead to
localized flash flooding, especially in areas that have been
impacted by recent rainfall events.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Isolated to scattered showers and thunderstorms may produce heavy
rainfall, which could lead to localized flash flooding.

Heavy rainfall will be possible between Tuesday and Thursday of next
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ009-015>018-036-037-282000-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Madison-
Southern Oneida-
349 PM EDT Fri Aug 27 2021

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Isolated to scattered showers and thunderstorms may produce heavy
rainfall, which could lead to localized flash flooding.

Heavy rainfall will be possible between Tuesday and Thursday of next
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ046-057-282000-
Otsego-Delaware-
349 PM EDT Fri Aug 27 2021

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected this afternoon and evening.
These storms will produce heavy rainfall which will lead to
localized flash flooding, especially in areas that have been
impacted by recent rainfall events.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Isolated to scattered showers and thunderstorms may produce heavy
rainfall, which could lead to localized flash flooding.

Heavy rainfall will be possible between Tuesday and Thursday of next
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 27, 2:47 PM EDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
247 PM EDT FRI AUG 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     FLASH FLOOD      4 E CAMPBELL            42.23N 77.12W
08/27/2021                   STEUBEN            NY   911 CALL CENTER

            WATER OVER DRY RUN ROAD.

&&
Special weather statement, Aug 27, 3:41 PM EDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Binghamton NY
341 PM EDT Fri Aug 27 2021

PAZ072-272015-
Southern Wayne PA-
341 PM EDT Fri Aug 27 2021

...A strong thunderstorm will impact portions of southern Wayne
County through 415 PM EDT...

At 340 PM EDT, Doppler radar was tracking a strong thunderstorm near
Prompton, or near Honesdale, moving east at 5 mph.

HAZARD...Winds in excess of 40 mph and pea size hail. Very heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Minor flooding of poor drainage areas.

Locations impacted include...
Honesdale, South Canaan, Waymart, Hawley, Prompton, Bethany,
Tresslarville, Lake Ariel, Arlington and Headley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4143 7545 4152 7546 4164 7542 4161 7511
      4144 7519 4142 7522 4142 7525 4140 7525
      4138 7526
TIME...MOT...LOC 1940Z 290DEG 5KT 4153 7535

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JAB
Local storm report, Aug 27, 4:09 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
409 PM EDT FRI AUG 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FLASH FLOOD      1 ESE CAMERON MILLS     42.18N 77.35W
08/27/2021                   STEUBEN            NY   911 CALL CENTER

            WATER OVER COUNTY ROAD 22.

&&
Local storm report, Aug 27, 4:19 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
419 PM EDT FRI AUG 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     FLASH FLOOD      0.7 NW CAMERON          42.21N 77.41W
08/27/2021                   STEUBEN            NY   911 CALL CENTER

            WATER OVER COUNTY ROAD 199 NEAR MCMASTER
            ROAD.

&&
Local storm report, Aug 27, 4:24 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
424 PM EDT FRI AUG 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HEAVY RAIN       1 NE FREEVILLE          42.53N 76.33W
08/27/2021  M1.71 INCH       TOMPKINS           NY   COCORAHS

&&

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 3:09 PM EDTAreal Flood AdvisoryBGMLackawanna, Wayne3 hr
Aug 27, 3:41 PM EDTSpecial Weather StatementBGMWayne34 min
Aug 27, 4:09 PM EDTFlash Flood WarningBGMWayne4 hr
Aug 27, 5:45 PM EDTFlash Flood WarningBGMBradford3 hr
Aug 27, 6:27 PM EDTAreal Flood AdvisoryBGMSusquehanna, Wayne2 hr
Aug 27, 6:53 PM EDTAreal Flood AdvisoryBGMSusquehanna2 hr
Aug 27, 7:57 PM EDTAreal Flood AdvisoryBGMBradford, Susquehanna, Wyoming2 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.